Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 306, NWS St. Louis, MO

October 18, 2004Jefferson County, Sainte Genevieve County, Missouri; Monroe County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Oct 18, 2004, 5:16 PM CDT for Jefferson County, Sainte Genevieve County, Missouri; Monroe County, Illinois. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 18, 2004, 5:16 PM CDT (22:16 UTC)
Expired
Oct 18, 2004, 6:00 PM CDT
In force
44 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Monroe County, IL, Jefferson County, MO, Sainte Genevieve County, MO

The radar

The St Louis radar (KLSX), 72 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 18, 12:40 PM CDTTornado WatchSPC5 hr
Oct 18, 5:05 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.3 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
480 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 182216
SVRLSX
ILC133-MOC099-186-182300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
515 PM CDT MON OCT 18 2004

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN JEFFERSON COUNTY IN EAST CENTRAL MISSOURI 
  NORTHERN STE. GENEVIEVE COUNTY IN SOUTHEAST MISSOURI 
  SOUTHERN MONROE COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 600 PM CDT

* AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER OLYMPIAN VILLAGE...MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
RURAL SOUTHERN MONROE COUNTY
RURAL SOUTHEASTERN JEFFERSON COUNTY
RURAL NORTHWESTERN STE. GENEVIEVE COUNTY

THIS SEVERE THUNDERSTORM HAS A HISTORY OF PRODUCING LARGE DESTRUCTIVE
HAIL. CONSIDERABLE DAMAGE IS POSSIBLE. STAY INSIDE...AND AVOID
OUTSIDE WALLS AND WINDOWS

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 3822 9054 3804 9051 3802 9019 3802 9010
      3823 8999

$$
RP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 18, 3:30 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Oct 18, 3:30 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
330 PM CDT MON OCT 18 2004

.DISCUSSION...
ABBREVIATED DISC...SVR WX THRT WL CONT INTO E HALF OF CWA THIS EVE.
DUE TO HVY RAINS OF THIS MRNG...AND STMS TRYING TO TRAIN IN VCNTY OF
WRMFNT...WL ISSUE FLOOD WATCH THROUGH 05Z FOR E 6 COUNTIES.

WL TRY TO GET ADDL DISC ISSUED LATER ON.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.

&&

TRUETT
Hazardous weather outlook, Oct 18, 12:30 PM CDT, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1230 PM CDT MON OCT 18 2004

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-191100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
500 AM CDT MON OCT 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND EASTERN
MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH
EARLY TONIGHT ACROSS CENTRAL AND EASTERN MISSOURI...AND WEST CENTRAL
AND SOUTHWEST ILLINOIS. WARM UNSTABLE AIR CONTINUES TO MOVE
NORTHWARD ACROSS SOUTHERN AND CENTRAL MISSOURI AHEAD OF A DRY LINE
WHICH HAS ENTERED SOUTHWEST MISSOURI. SEVERE THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG AND AHEAD OF THE DRY LINE AND MOVE ACROSS
PARTS OF CENTRAL AND SOUTHERN MISSOURI THIS AFTERNOON AND CONTINUE
THROUGH EARLY TONIGHT. THE THREAT WITH THE THUNDERSTORMS WILL BE
LARGE HAIL...DAMAGING WINDS...ISOLATED TORNADOES AND DEADLY
LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN STARTING LATE WEDNESDAY AND
CONTINUING THROUGH FRIDAY NIGHT AS THE NEXT STORM SYSTEM MOVES
ACROSS THE CENTRAL UNITED STATES.

.SPOTTER ACTIVATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

RP

In the hours before

Local storm report, Oct 18, 4:31 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
431 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             3 N BONNE TERRE         37.97N 90.55W
10/18/2004  2.00 INCH        ST. FRANCOIS       MO   BROADCAST MEDIA

&&

CARNEY
Special weather statement, Oct 18, 4:40 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
440 PM CDT MON OCT 18 2004

MOC051-073-135-151-182200-
COLE-GASCONADE-MONITEAU-OSAGE-
440 PM CDT MON OCT 18 2004

...TORNADO WATCH 856 IS CANCELLED FOR PARTS OF CENTRAL MISSOURI...

MONITEAU...COLE...OSAGE...AND GASCONADE COUNTIES..AND THE
CITIES OF JEFFERSON CITY AND CALIFORNIA...HAVE BEEN CLEARED FROM
TORNADO WATCH 856.

THE THREAT OF SEVERE WEATHER HAS PUSHED INTO EAST CENTRAL AND
SOUTHEAST MISSOURI.

TRUETT
Local storm report, Oct 18, 4:43 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
443 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             10 W FREDERICKTOWN      37.56N 90.48W
10/18/2004  0.88 INCH        MADISON            MO   TRAINED SPOTTER

0430 PM     TSTM WND DMG     MINERAL POINT           37.95N 90.72W
10/18/2004                   WASHINGTON         MO   TRAINED SPOTTER

            NUMEROUS TREES DOWN

0430 PM     HAIL             10 S DE SOTO            37.99N 90.56W
10/18/2004  1.75 INCH        ST. FRANCOIS       MO   TRAINED SPOTTER

&&

CARNEY
Local storm report, Oct 18, 4:52 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
452 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0421 PM     TORNADO          1 N POTOSI              37.95N 90.78W
10/18/2004                   WASHINGTON         MO   TRAINED SPOTTER

            *** 6 INJ *** POSSIBLE TORNADO--ENTIRE BUILDING AT THE
            POTOSI LUMBER CO WAS DESTROYED.

0435 PM     TSTM WND DMG     3 S CENTERVILLE         37.39N 90.96W
10/18/2004                   REYNOLDS           MO   LAW ENFORCEMENT

            TREES DOWN AND GOLFBALL SIZED HAIL ON HWY 21

0435 PM     TORNADO          MINERAL POINT           37.95N 90.72W
10/18/2004                   WASHINGTON         MO   TRAINED SPOTTER

            2 MOBILE HOMES DESTROYED ON HWY E EAST OF POTOSI...AND
            MULTIPLE HOMES WITH ROOFS OFF...SAME LOCATION.

0440 PM     TSTM WND DMG     IRONTON                 37.60N 90.64W
10/18/2004                   IRON               MO   PUBLIC

            PUBLIC REPORTED TREES AND POWERLINES DOWN. NO STRUCTURAL
            DAMAGE...

&&

CARNEY
Local storm report, Oct 18, 4:57 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
457 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             ROCKY RIDGE             37.93N 90.24W
10/18/2004  0.75 INCH        STE. GENEVIEVE     MO   FIRE DEPT/RESCUE

0455 PM     HAIL             BLOOMSDALE              38.01N 90.22W
10/18/2004  0.75 INCH        STE. GENEVIEVE     MO   TRAINED SPOTTER

&&

CARNEY
Local storm report, Oct 18, 5:09 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
509 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TORNADO          FREDERICKTOWN           37.56N 90.30W
10/18/2004                   MADISON            MO   TRAINED SPOTTER

            TORNADO SIGHTED ON THE GROUND 1 NORTH OF THE HWY 72/67
            INTERSECTION

&&

CARNEY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 9:49 AM CDTSevere Thunderstorm WarningLSXSaint Louis, City of Saint Louis26 min
Oct 18, 2:48 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade42 min
Oct 18, 2:59 PM CDTSevere Thunderstorm WarningLSXGasconade, Osage46 min
Oct 18, 3:04 PM CDTSevere Thunderstorm WarningLSXCrawford, Washington41 min
Oct 18, 3:17 PM CDTTornado WarningLSXGasconade, Osage43 min
Oct 18, 3:28 PM CDTTornado WarningLSXIron47 min
Oct 18, 3:31 PM CDTSevere Thunderstorm WarningLSXReynolds44 min
Oct 18, 3:34 PM CDTSevere Thunderstorm WarningLSXWashington41 min
Oct 18, 3:46 PM CDTTornado WarningLSXFranklin44 min
Oct 18, 3:52 PM CDTTornado WarningLSXWashington38 min
Oct 18, 3:58 PM CDTTornado WarningLSXReynolds47 min
Oct 18, 4:10 PM CDTTornado WarningLSXSaint Francois50 min
Oct 18, 4:14 PM CDTTornado WarningLSXIron46 min
Oct 18, 4:18 PM CDTTornado WarningLSXSainte Genevieve57 min
Oct 18, 4:28 PM CDTTornado WarningLSXMadison47 min
Oct 18, 4:29 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson46 min
Oct 18, 5:12 PM CDTTornado WarningLSXMadison33 min
Oct 18, 5:16 PM CDTTornado WarningLSXSainte Genevieve29 min
Oct 18, 5:46 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve44 min
Oct 18, 2:10 PM CDTSevere Thunderstorm WarningLSXMontgomery50 min
Oct 18, 2:58 PM CDTSevere Thunderstorm WarningLSXMontgomery32 min
Oct 18, 4:49 PM CDTTornado WarningLSXRandolph56 min
Oct 18, 5:57 PM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery63 min
Oct 18, 6:38 PM CDTSevere Thunderstorm WarningLSXFayette67 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.